Alert archive / Montana / Lake Wind Advisories in 2017

Lake Wind Advisory 4, NWS Missoula, MT

September 4, 2017Flathead County, Lake County, Sanders County, Montana

NWS Missoula, MT issued this lake wind advisory at Sep 4, 2017, 4:54 AM MDT for Flathead County, Lake County, Sanders County, Montana. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Sep 4, 2017, 4:54 AM MDT (10:54 UTC)
Expired
Sep 4, 2017, 9:46 AM MDT
In force
5 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 10:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 10.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2017-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2017-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3579 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

068 
WWUS75 KMSO 041054
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
454 AM MDT Mon Sep 4 2017

MTZ003-041800-
/O.NEW.KMSO.LW.Y.0004.170904T1054Z-170904T1800Z/
Flathead/Mission Valleys-
454 AM MDT Mon Sep 4 2017

...LAKE WIND ADVISORY IN EFFECT UNTIL NOON MDT TODAY FOR FLATHEAD
LAKE...

The National Weather Service in Missoula has issued a Lake Wind
Advisory for Flathead Lake...which is in effect until noon MDT
today. 

* Impacts/Timing: Gusty north and east winds will continue due to
  a strong cold front, producing choppy lake conditions
  particularly on the west and south portions of the lake.
  Turbulent conditions are forecast to persist through morning
  before winds slowly subside later today.

* Winds: North and east sustained 12 to 20 mph with gusts to 35
  mph.

* Wave heights: Two to three foot waves expected over open water
  over the middle of Flathead Lake and across the south and west
  shores, persisting through the morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. Small boats will be especially prone to capsizing.

Note...The experimental wave height forecasts are representative
of the mid lake waters and downwind shores. Wave heights may be
significantly less on upwind shores.

&&

$$
1 follow-up statement
000 
WWUS75 KMSO 041546
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
946 AM MDT Mon Sep 4 2017

MTZ003-041700-
/O.CAN.KMSO.LW.Y.0004.000000T0000Z-170904T1800Z/
Flathead/Mission Valleys-
946 AM MDT Mon Sep 4 2017

...LAKE WIND ADVISORY IS CANCELLED FOR FLATHEAD LAKE...

The National Weather Service in Missoula has cancelled the Lake
Wind Advisory. 

The strong winds have subsided this morning across Flathead Lake.
Continue to expect northerly winds between 10 and 20 mph in spots
throughout the day. Gusty easterly winds are expected to develop 
back in the Yellow Bay to the Narrows area after 7 pm MDT this 
evening. 

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this lake wind advisory went out at Sep 4, 3:41 AM MDT, 1 hour 13 minutes earlier.

Area forecast discussion, Sep 4, 3:41 AM MDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
341 AM MDT Mon Sep 4 2017

.DISCUSSION...
A strong Canadian cold front approaching from the northeast is
bringing gusty north and east winds of 25-35 mph this morning. Red
Flag Warnings remain in effect due to the winds and active
wildfire behavior. Slightly cooler maximum temperatures will be
felt for mainly western Montana as this front stalls across the
area today, but readings will still remain well above normal for
this time of year. The dry and gusty east winds will continue
through the overnight period.

Occasionally breezy easterly winds continue on Tuesday along with
warm and dry conditions. Low temperatures on Tuesday and Wednesday
morning will allow for light frost potential in a few sheltered
valleys of Northwest Montana, while daytime highs begin to trend
upward area-wide.

High pressure strengthens on Wednesday into Thursday, leading to
hot and dry conditions with poor air quality for many valleys.
Forecast models are in fair agreement with a ridge breakdown
Friday into the weekend. At this point, the most likely scenario
would be an increasing chance of showers and thunderstorms on
Friday (a mix of the dry and wet variety) followed by breezy
winds and continued warm and dry weather over the weekend. The
combination of these factors will keep fire weather concerns as
the main focus. Once again, forecast models have varied
considerably the past few days on the forecast details from Friday
onward, so there is only low to moderate confidence during this
period.

&&

.AVIATION...
Wildfire smoke will continue to affect the visibility for all
terminals, though occasional improvements to VFR are possible this
afternoon as gusty east-northeast winds try to mix out the area.
KGPI, KMSO, and KBTM will see wind gusts to 20-25 kts through
tonight.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning until 9 PM MDT this evening East Lolo.

     Red Flag Warning until 9 PM MDT this evening Flathead/Glacier
     Park.

ID...&&

Nearby

Lake Wind Advisories in Montana, 2017Every lake wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.